When a person starts taking medication with opioids, or begins using drugs derived from opiates, there is a chance that he or she will become addicted to the substance. As a person continues using the substance with opioids, he or she may develop a physical and emotional dependency on that substance. Most users enjoy the physically pleasant effects of opioid substances, which is also called a "high." As time goes on, changes in the user's brain and behavior take place. He or she may be unable to control cravings for the drug. As the drug use continues, peoples' bodies and minds adapt to the effects, which is also called developing a tolerance. As tolerance increases, the user needs more and more of the drug to get the same psychological effect. An opioid addiction is formed because opioids trigger the brain to produce artificial endorphins. Endorphins, which are also naturally produced by the body, are responsible for blocking pain and giving people a sense of euphoria.
Symptoms of Addiction
Opioids can be found in illegal substances, such as street drugs. They are also found in synthetic drugs and some prescription medicines for pain relief, including oxycodone, codeine, morphine and hydrocodone, according to the National Institute on Drug Abuse. As people develop an addiction and start using more of the drug, they usually begin showing signs of addiction. Symptoms of opioid addiction can be physical, psychological and behavioral. These symptoms can include drowsiness, constipation, slow or shallow breathing rate, poor coordination, nausea and vomiting, depression, euphoria, irritability and mood swings. People may also sleep more or less than they normally do, and they can suffer from anxiety attacks. People addicted to opioids may begin to abandon their responsibilities and make poor decisions. As the addiction progresses they may become isolated and withdrawn from family members and friends. People may also develop a physical dependency on opioids, which means they suffer from unpleasant side effects when they stop using the medication. Withdrawal symptoms can include shaking, pain, depression, insomnia, fatigue, chills, nausea, vomiting and sweating.
While increasing opioid use can heighten physical and mental sensations, the increased consumption of opiates can also be deadly. As with other drugs and medications, it is possible for users to overdose on opioid substances. An opioid overdose is serious and requires immediate medical attention, according to familydoctor.org. Symptoms of an opioid-related overdose include an individual who is unresponsive (which means that he or she cannot be woken up), he or she has slow, erratic breathing or is not breathing at all, and a slow, irregular pulse or no detectable pulse. People who have overdosed on opioids may also have constricted pupils and they may pass out or lose consciousness. If an opioid overdose is suspected, people should call 911 to get help for the affected individual.
Treatment for Addiction
Most people can use opioid-based medications safely without developing an addiction. For those who do become addicted, however, there are treatment options available. Doctors may first prescribe medications to reduce symptoms of withdrawal. They will then prescribe behavioral treatments to help patients learn how to manage depression and avoid using opioids again.